Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 17, NWS Goodland, KS

April 9, 2017Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas

NWS Goodland, KS issued this red flag warning at Apr 9, 2017, 2:25 AM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas. It took effect at Apr 9, 2017, 12:00 PM MDT. It was in force for 5 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2017, 2:25 AM MDT (08:25 UTC)
In effect from
Apr 9, 2017, 12:00 PM MDT
Expired
Apr 9, 2017, 5:23 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 1:58 PM MDTTSTM WND GST 469 Se Beecher Island, KS
Apr 9, 2:12 PM MDTTSTM WND GST 5913 Nw Max, NE
Apr 9, 2:18 PM MDTTSTM WND GST 54St. Francis, KS
Apr 9, 2:28 PM MDTTSTM WND GST 608 Nnw Stratton Ne, NEALSO BLOWING DUST AND REDUCED VISIBILITY.
Apr 9, 2:50 PM MDTTSTM WND GST 503 Wnw Trenton, NE
Apr 9, 2:50 PM MDTTSTM WND GST 553 Ene Trenton, NE
Apr 9, 3:02 PM MDTTSTM WND GST 80Palisade, NECALL FROM HAYS COUNTY EM WITH REPORT OF 80 MPH WINDS GUSTS.
Apr 9, 3:03 PM MDTTSTM WND GST 70Trenton, NE
Apr 9, 3:10 PM MDTTSTM WND DMGMccook, NETRAINED SPOTTER CALLED AND REPORTED SHINGLES DAMAGE TO HIS ROOF.
Apr 9, 3:10 PM MDTTSTM WND GST 655 Nnw Mccook, NENEAR ZERO VISIBILITY IN BLOWING DUST
Apr 9, 3:28 PM MDTTSTM WND GST 682 Nnw Indianola, NE
Apr 9, 3:59 PM MDTNON-TSTM WND GST 58Mccook, NEWIND GUST FOLLOWED A LINE OF THUNDERSTORMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 8.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
3394 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWUS83 KGLD 090825
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
225 AM MDT Sun Apr 9 2017

...DRY AND WINDY CONDITIONS FOR PORTIONS OF THE TRI STATE REGION
WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON...

.Windy and dry conditions across the Tri State region this 
afternoon ahead of a cold frontal passage. This front will 
traverse the region as the afternoon progresses. Dry fuels around
the region will create the potential for dangerous fire weather 
conditions.

COZ252-253-KSZ001>004-013>016-NEZ079>081-100000-
/O.NEW.KGLD.FW.W.0017.170409T1800Z-170410T0000Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Dundy-Hitchcock-Red Willow-
225 AM MDT Sun Apr 9 2017 /325 AM CDT Sun Apr 9 2017/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
6 PM MDT /7 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...
014...015...016...079...080...081...252 AND 253...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity...which is in effect
from noon MDT /1 PM CDT/ today to 6 PM MDT /7 PM CDT/ this
evening.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma and 
  Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather 
  Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire 
  Weather Zone 003 Decatur...Fire Weather Zone 004 Norton...Fire 
  Weather Zone 013 Sherman...Fire Weather Zone 014 Thomas...Fire 
  Weather Zone 015 Sheridan and Fire Weather Zone 016 Graham. In 
  Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 
  Hitchcock and Fire Weather Zone 081 Red Willow.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
2 follow-up statements
120 
WWUS83 KGLD 091510
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
910 AM MDT Sun Apr 9 2017

COZ254-KSZ027>029-041-042-100000-
/O.EXA.KGLD.FW.W.0017.170409T1800Z-170410T0000Z/
Cheyenne-Wallace-Logan-Gove-Greeley-Wichita-
910 AM MDT Sun Apr 9 2017 /1010 AM CDT Sun Apr 9 2017/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 
027... 028...029...041...042 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for low humidity and gusty winds...which is in effect 
until 6 PM MDT /7 PM CDT/ this evening.

* Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. 
  In Kansas...Fire Weather Zone 027 Wallace...Fire Weather Zone 
  028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 
  Greeley and Fire Weather Zone 042 Wichita.

* Timing...this afternoon.

* Winds...West 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent.

* Temperatures...In the upper 60s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ252-253-KSZ001>004-013>016-NEZ079>081-100000-
/O.CON.KGLD.FW.W.0017.170409T1800Z-170410T0000Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Dundy-Hitchcock-Red Willow-
910 AM MDT Sun Apr 9 2017 /1010 AM CDT Sun Apr 9 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER 
ZONES

001...002...003...004...013...014...015...016...079...080...081...
252 AND 253...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma and 
  Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather 
  Zone 001 Cheyenne...Fire Weather Zone 002 Rawlins...Fire 
  Weather Zone 003 Decatur...Fire Weather Zone 004 Norton...Fire 
  Weather Zone 013 Sherman...Fire Weather Zone 014 Thomas...Fire 
  Weather Zone 015 Sheridan and Fire Weather Zone 016 Graham. In 
  Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 
  Hitchcock and Fire Weather Zone 081 Red Willow.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
811 
WWUS83 KGLD 092323
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
523 PM MDT Sun Apr 9 2017

...RED FLAG WARNING CANCELLED...

.Breezy conditions continue across the area; however, relative
humidity values have risen to near 35 percent. 

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100030-
/O.CAN.KGLD.FW.W.0017.000000T0000Z-170410T0000Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
523 PM MDT Sun Apr 9 2017 /623 PM CDT Sun Apr 9 2017/

...RED FLAG WARNING IS CANCELLED FOR LOW RH VALUES AND WIND FOR 
FIRE WEATHER ZONES 001...002...003...004...013...014...015... 
016...027...028...029...041...042...079...080...081...252... 253 
AND 254...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

Relative humidity values continue to rise into the 30 to 45
percent range. Breezy conditions are expected to continue through
the early evening.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 9, 1:50 AM MDT, 35 minutes earlier.

Area forecast discussion, Apr 9, 1:50 AM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
150 AM MDT Sun Apr 9 2017

.UPDATE...
Issued at 1045 PM MDT Sat Apr 8 2017

Some weak echoes have begun to develop on radar west of the East
Central CO counties. Lift generating these light showers will move
over Yuma County and surrounding locations over the next few
hours. Therefore have added a low chance for t-storms over the
northwest corner of the area for the next few hours should any
storms develop.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 235 PM MDT Sat Apr 8 2017

Shortwave trough moving across the Great Basin today will cross
the central Rockies tonight and emerge onto the central High
Plains on Sunday. Surface cold front will move through the local
area Sunday with breezy/windy west to northwest winds behind it
through the afternoon. Depending on frontal timing, there might be
a window of opportunity for thunderstorms Sunday afternoon in the
far northeast corner, from McCook to Hill City. However, given
the downslope component to the surface flow and limited moisture,
expecting high LCLs with perhaps a marginal wind threat with a
stronger storm. NAM considerably more unstable than the GFS, but
the NAM model surface dew points look unreasonably moist, in the
lower 50s, given the downsloping surface winds, while shorter term
hires models appear more reasonable with dew points in the 30s
and dropping behind the front. The other concern on Sunday will be
fire weather. As dew points tank behind the front, western and
southern areas may get close to critical humidity values. Wind
speeds will also increase with deep mixing. However, with recent
rainfall fuels may not be conducive. SPC suggests only elevated
conditions will develop so will go with that scenario. There will
be a fairly large temperature gradient across the area on Sunday
afternoon due to the front, ranging from the lower 60s in
northeast Colorado to the upper 70s in north central Kansas.

.LONG TERM...(Wednesday through Saturday)
Issued at 149 AM MDT Sun Apr 9 2017

An active weather pattern is expected during the extended period.
Wednesday through Friday are expected to see rain showers with
chances for thunderstorms. Saturday looks to dwindle down a bit, but
rain showers are still possible.

Beginning Wednesday, an upper level shortwave trough will move over
the region. This will bring instability to the region, along with
some moisture. Rain and thunderstorm chances are expected throughout
the day, especially in the afternoon and evening across the eastern
half of the CWA.

Thursday will bring a cold front from the north over the area. This
will drop temperatures slightly into the 60s. An upper level ridge
will move over and engulf the area, but will quickly mover east
through the day. Southwest flow will begin to move into the CWA with
a broad trough, sitting over the western CONUS, moving into the
western portions of the CWA. This will bring more moisture to the
region, along with some instability. So, rain and thunderstorms are
possible throughout the day as well.

On Friday, southwest flow is continuing over the CWA. Moisture
continues to move into the region and instability continues over the
far eastern portions of the area. So, thunderstorms and rain are
possible over those areas during the day.

Saturday gets a little quieter with a weak embedded upper level
ridge moving over the region. There are still some slight chances for
rain showers, but models are not showing anything significant at
this time.

Temperatures will be in the 60s and 70s through the period, with
some locations on Friday seeing the low 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1045 PM MDT Sat Apr 8 2017

VFR conditions expected for the TAFs. Main change from last
issuance was to increase winds at KGLD and duration of LLWS. The
weak front is approaching KGLD now. The pressure gradient along
the front is allowing winds to be gusty. Am expecting the winds
and LLWS to continue through 10z then end as the front and LLJ
shift east. The LLWS may last an hour longer, but most guidance
indicates it will end by 10z. Winds along the front may weaken an
hour sooner, but not quite confident the pressure gradient will
have slackened enough by then so went with 10z instead. Winds in
the afternoon behind the front will be quite breezy, with peak
intensity in the afternoon then gradually declining in the
evening. KMCK could have an isolated thunderstorm in the vicinity
as the front moves through.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...024
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, Apr 8, 3:42 AM MDT, 22 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
342 AM MDT Sat Apr 8 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090945-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
342 AM MDT Sat Apr 8 2017 /442 AM CDT Sat Apr 8 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Near critical fire weather conditions are expected across the area
this afternoon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

On Sunday afternoon, near critical fire weather conditions are
expected across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 2:10 PM MDTSpecial Weather StatementGLDDundy35 min
Apr 9, 2:29 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock31 min
Apr 9, 2:59 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow46 min
Apr 9, 3:38 PM MDTSevere Thunderstorm WarningGLDRed Willow22 min

Nearby

Red Flag Warnings in Kansas, 2017Red Flag Warnings in Nebraska, 2017Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.